For citizens

For companies

For medical specialists

Announcements for medical specialists

EMA reviews diabetes medicine canagliflozin

Review follows data on toe amputations in ongoing study

The European Medicines Agency (EMA) has started a review of the diabetes medicine canagliflozin after an increase in amputations, mostly affecting toes, was observed in an ongoing clinical trial called CANVAS. Cases of lower limb amputation occurred in both the canagliflozin and placebo groups in the trial and the possibility that canagliflozin increases lower limb amputations is currently not confirmed. EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) has requested more information from the company to assess whether canagliflozin causes an increase in lower limb amputations and whether any changes are needed in the way this medicine is used in the EU.

More information on this is included in the hyperlink below:

EMA reviews diabetes medicine canagliflozin

Review to consider evidence on gadolinium accumulation in brain tissue

The European Medicines Agency (EMA) has started a review of the risk of gadolinium deposition in brain tissue following the use of gadolinium contrast agents in patients having magnetic resonance imaging (MRI) scans.

Gadolinium contrast agents are diagnostic products that may be given to patients before or during MRI scans to help doctors obtain better images of organs and tissues. After administration, gadolinium agents are mostly eliminated via the kidneys but studies indicate that deposits can build up in some body tissues, including in the liver, kidney, muscle, skin and bone.

Measures include close monitoring and use of antibiotics to prevent pneumonia

EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) is issuing provisional advice for doctors and patients using the cancer medicine Zydelig (idelalisib) to ensure that it continues to be used as safely as possible. Zydelig is currently authorised in the EU to treat two types of blood cancers called chronic lymphocytic leukaemia (CLL) and follicular lymphoma (one of a group of cancers called non-Hodgkin lymphoma).

EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) has finalised a review of SGLT2 inhibitors (a class of type 2 diabetes medicines) and has made recommendations to minimise the risk of diabetic ketoacidosis. Diabetic ketoacidosis is a serious complication of diabetes caused by low insulin levels. Rare cases of this condition, including life-threatening ones, have occurred in patients taking SGLT2 inhibitors for type 2 diabetes and a number of these cases have been atypical, with patients not having blood sugar levels as high as expected. Healthcare professionals should therefore consider the possibility of ketoacidosis in patients taking SGLT2 inhibitors who have symptoms consistent with the condition even if blood sugar levels are not high.

More information on this is included in the hyperlink.

EMA’s Pharmacovigilance Risk Assessment Committee (PRAC) has completed its review of the risk of progressive multifocal leukoencephalopathy (PML) with the multiple sclerosis medicine Tysabri (natalizumab) and has recommended new measures to minimise this risk. PML is a rare and very serious brain infection caused by John Cunningham (JC) virus. New advice may help early detection of PML and improve patients’ outcomes.

More information on this is included in the hyperlink.

Reports of CRPS and POTS after HPV vaccination are consistent with what would be expected in this age group

The European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC) has completed a detailed scientific review of the evidence surrounding reports of two syndromes, complex regional pain syndrome (CRPS) and postural orthostatic tachycardia syndrome (POTS) in young women given human papillomavirus (HPV) vaccines. These vaccines are given to protect them from cervical cancer and other HPV-related cancers and pre-cancerous conditions. This review concluded that the evidence does not support a causal link between the vaccines (Cervarix, Gardasil/Silgard and Gardasil-9) and development of CRPS or POTS. Therefore, there is no reason to change the way the vaccines are used or amend the current product information.

CRPS is a chronic pain syndrome affecting a limb, while POTS is a condition where the heart rate increases abnormally on sitting or standing up, together with symptoms such as dizziness, fainting and weakness, as well as headache, aches and pains, nausea and fatigue. In some patients they can severely affect the quality of life. The syndromes are recognised to occur in the general population, including adolescents, regardless of vaccination.

More information on this is included in the hyperlink.

The European Medicines Agency (EMA) has started a review of nasal and mouth sprays containing the antibiotic fusafungine, used to treat infections of the upper airways such as sinusitis (sinus infection) and tonsillitis (inflammation of the tonsils caused by an infection).

The review has been requested by the Italian medicines agency (AIFA) following an increase in the rate of reports of serious allergic reactions including anaphylactic reactions with fusafungine. The majority of the serious allergic reactions were so-called bronchospastic reactions (excessive and prolonged contractions of the airways’ muscles leading to difficulty breathing), which occurred in both adults and children soon after the use of the medicine.

In addition to these safety concerns, AIFA had concerns about the benefit of fusafungine as well as its potential role in promoting antibiotic resistance (the ability of bacteria to grow in the presence of an antibiotic that would normally kill them or limit their growth). It therefore requested a re-evaluation of the benefit-risk balance for fusafungine-containing medicines.

The EMA will now review the available data on the benefits and risks of medicines containing fusafungine, and issue an opinion on the marketing authorisations of these medicines across the European Union (EU).

While the review is ongoing and pending further communication, patients should speak to their doctor or pharmacist if they have any questions or concerns.

More information on this is included in the hyperlink below:

Start of review of nasal and mouth sprays containing fusafungine

Review confirms small increased cardiovascular risk with daily doses at or above 2,400 mg

European Medicines Agency’s (EMA's) Pharmacovigilance Risk Assessment Committee (PRAC) has completed a review confirming a small increase in the risk of cardiovascular problems, such as heart attacks and strokes, in patients taking high doses of ibuprofen (at or above 2,400 mg per day).

The review clarifies that the risk with high-dose ibuprofen is similar to the risk seen with some other non-steroidal anti-inflammatory drugs (NSAIDs), including COX-2 inhibitors and diclofenac.

More information is provided in the following hyperlink:

PRAC recommends updating advice on use of high-dose ibuprofen

Page 2 of 3

SSL Certificates